Alert archive / Missouri / Wind Advisories in 2023

Wind Advisory 3, NWS Kansas City, MO

March 15, 202327 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this wind advisory at Mar 15, 2023, 3:11 PM CDT for 27 counties in Missouri; 7 counties in Kansas. It took effect at Mar 16, 2023, 1:00 AM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2023, 3:11 PM CDT (20:11 UTC)
In effect from
Mar 16, 2023, 1:00 AM CDT
Expired
Mar 17, 2023, 12:01 AM CDT
In force
23 hr
Issued by
NWS Kansas City, MO
All 34 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Jackson County, MO, Linn County, MO, Livingston County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Ray County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWUS73 KEAX 152011
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
311 PM CDT Wed Mar 15 2023

KSZ025-057-060-102>105-MOZ011-012-020-021-028-029-037-043-053-
161615-
/O.NEW.KEAX.WI.Y.0003.230316T0600Z-230317T1200Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Holt-Andrew-Buchanan-Clinton-Platte-Clay-Jackson-Cass-
Bates-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Kearney, Kansas City, Independence, Belton, Raymore, 
Harrisonville, Pleasant Hill, Butler, Adrian, and Rich Hill
311 PM CDT Wed Mar 15 2023

...WIND ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 7 AM CDT
FRIDAY...

* WHAT...20 to 30 mph southerly winds Thursday morning, then
  turning north northwesterly behind a cold front Thursday
  afternoon, with gusts up to 45 mph expected.

* WHERE...Portions of east central and northeast Kansas and 
  northwest and west central Missouri.

* WHEN...From 1 AM Thursday to 7 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
991 
WWUS73 KEAX 160801
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
301 AM CDT Thu Mar 16 2023

MOZ001>008-013>017-022>024-030-031-162115-
/O.EXB.KEAX.WI.Y.0003.230316T2100Z-230317T1200Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
De Kalb-Daviess-Grundy-Sullivan-Adair-Caldwell-Livingston-Linn MO-
Ray-Carroll-
Including the cities of Tarkio, Rock Port, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, 
Glenwood, Maysville, Stewartsville, Osborn, Union Star, 
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Richmond, Lawson, and Carrollton
301 AM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM CDT
FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central, northeast, northwest and 
  west central Missouri.

* WHEN...From 4 PM this afternoon to 7 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ025-057-060-102>105-MOZ011-012-020-021-028-029-037-043-053-
162115-
/O.CON.KEAX.WI.Y.0003.000000T0000Z-230317T1200Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Holt-Andrew-Buchanan-Clinton-Platte-Clay-Jackson-Cass-
Bates-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Kearney, Kansas City, Independence, Belton, Raymore, 
Harrisonville, Pleasant Hill, Butler, Adrian, and Rich Hill
301 AM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...20 to 30 mph southerly winds Thursday morning, then 
  turning north northwesterly behind a cold front Thursday 
  afternoon, with gusts up to 45 mph expected.

* WHERE...Portions of east central and northeast Kansas and 
  northwest and west central Missouri.

* WHEN...From 1 AM Thursday to 7 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
857 
WWUS73 KEAX 161855
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
155 PM CDT Thu Mar 16 2023

KSZ025-057-060-102>105-MOZ011-012-020-021-028-029-037-043-053-
171200-
/O.CON.KEAX.WI.Y.0003.000000T0000Z-230317T1200Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Holt-Andrew-Buchanan-Clinton-Platte-Clay-Jackson-Cass-
Bates-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Kearney, Kansas City, Independence, Belton, Raymore, 
Harrisonville, Pleasant Hill, Butler, Adrian, and Rich Hill
155 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...20 to 30 mph northwesterly winds with gusts up to 45 mph
  expected.

* WHERE...Portions of east central and northeast Kansas and 
  northwest and west central Missouri.

* WHEN...From 1 AM Thursday to 7 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MOZ001>008-013>017-022>024-030-031-171200-
/O.CON.KEAX.WI.Y.0003.230316T2100Z-230317T1200Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
De Kalb-Daviess-Grundy-Sullivan-Adair-Caldwell-Livingston-Linn MO-
Ray-Carroll-
Including the cities of Tarkio, Rock Port, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, 
Glenwood, Maysville, Stewartsville, Osborn, Union Star, 
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Richmond, Lawson, and Carrollton
155 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central, northeast, northwest and 
  west central Missouri.

* WHEN...From 4 PM this afternoon to 7 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
475 
WWUS73 KEAX 170501
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1201 AM CDT Fri Mar 17 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>024-028>031-037-043-
053-170615-
/O.CAN.KEAX.WI.Y.0003.000000T0000Z-230317T1200Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Platte-Clay-Ray-
Carroll-Jackson-Cass-Bates-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Kearney, Richmond, Lawson, Carrollton, Kansas City, Independence,
Belton, Raymore, Harrisonville, Pleasant Hill, Butler, Adrian, 
and Rich Hill
1201 AM CDT Fri Mar 17 2023

...WIND ADVISORY IS CANCELLED...

Winds have relaxed below criteria levels; however, some areas are
still seeing some gusts as high as 30-35 MPH out of the NW. Winds
will continue to relax closer to sunrise.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Mar 15, 12:28 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 15, 12:28 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1228 PM CDT Wed Mar 15 2023

.Discussion...
Issued at 349 AM CDT WED MAR 15 2023

Key Points:

* Mild conditions develop today and continue through Thursday
  afternoon.

* Gusty winds today into the weekend.

* Much cooler conditions Thursday night into the weekend.

Detailed discussion...

Attention this morning is focused on the southwestern US where the
next storm system has begun to move inland.  Surface ridge across
the area yesterday has shifted east towards the Tennessee Valley,
and pressure gradient across the western High Plains has rapidly
increased overnight.  As surface warms and atmospheric mixing
deepens, expect gusty south winds to develop. With continued warm
air advection in the near surface layer, should see temperatures
warm into the upper 50s and 60s across the region.  Only factor
limiting this will be building upper level cloud cover that is
expected to become dense by this afternoon. Considered a wind
advisory for today for eastern Kansas where wind gusts to lower end
advisory level are possible; however, with warm air advection regime
and only 35-40 knots of flow at 925 hpa, will be difficult to
transfer enough momentum to consistently reach wind advisory
criteria. Breezy conditions will linger through Wednesday night into
Thursday morning with tight pressure gradient.  Have sided toward
warmer side of guidance, roughly ~70th percentile.

00Z models have slowed moisture return ahead of a strong cold front
moving through the region Thursday afternoon.  Isentropic lift
increases towards the 12-18Z time frame, and could see some light
showers develop ahead of potential dry slot working into the area.
This could allow temperatures to warm into the 50s if not the lower
60s in a few locations for a short tie ahead of the approaching
front.  Models suggest strong cold air advection immediately behind
the surface front, but pressure rises are only expected to be 3-5
mb/3hr.  Therefore, even with the strong cold air advection, top
values of momentum transfer struggle to consistently meet wind
advisory criteria, especially south of highway 36.  For now, have
agreed with surrounding offices to hold off on headlines, but best
chances appear to across northern Missouri.

Precipitation behind the cold front appears to be fairly limited as
atmospheric column quickly dries out from top down; however, ECMWF
keeps small window of a few hours for the potential for snow.
Confidence in any snow with this system is low, and any
accumulations is even lower.

Strong cold air advection is expected from Thursday afternoon into
Saturday morning with 925 hpa temperatures falling 20-25 C. The
cooler temperatures along with the breezy northwest winds will
result in wind chills in the teens and 20s both Friday and Saturday.
Temperatures look to moderate next week, with mainly dry conditions.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1229 PM CDT WED MAR 15 2023

Currently VFR with breezy southerly winds gusting to 25 to 30
knots at all terminals. These conditions will persist through much
of the period before CIGs lower to MVFR By around 12z Thursday.
Southerly gusts to 30 knots will persist through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...BMW
Hazardous weather outlook, Mar 15, 4:56 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Wed Mar 15 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Wed Mar 15 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Strong south winds gusting to 30 to 35 mph are expected this
afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds are expected to develop Thursday afternoon and
continue into the weekend. Wind gusts to near 40 mph are expected
Thursday evening, with wind gusts to 30 to 35 mph expected Friday and
Saturday. These winds will produce wind chills in the teens and 20s
on Friday and Saturday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Wind Advisories in Missouri, 2023Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.